Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 90, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2012, 1:39 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2012, 1:39 PM EDT (17:39 UTC)
- Expired
- May 17, 2012, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
680
WUUS52 KCAE 171739
SVRCAE
SCC071-081-171830-
/O.NEW.KCAE.SV.W.0090.120517T1739Z-120517T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EDT
* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF NEWBERRY TO
NEWBERRY...AND MOVING SOUTHWEST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PROSPERITY AND
NEWBERRY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3399 8200 3413 8188 3415 8190 3419 8192
3420 8195 3426 8191 3430 8190 3435 8183
3437 8178 3444 8174 3448 8169 3451 8159
3416 8141 3413 8144 3397 8200
TIME...MOT...LOC 1739Z 065DEG 20KT 3440 8169 3421 8165
$$1 follow-up statement
982
WWUS52 KCAE 171810
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT THU MAY 17 2012
SCC071-081-171830-
/O.CON.KCAE.SV.W.0090.000000T0000Z-120517T1830Z/
NEWBERRY SC-SALUDA SC-
210 PM EDT THU MAY 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SALUDA AND NEWBERRY COUNTIES...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF CHAPPELLS
TO CHAPPELLS...OR ALONG A LINE EXTENDING FROM 14 MILES WEST OF
NEWBERRY TO 15 MILES SOUTHWEST OF NEWBERRY...MOVING SOUTHWEST AT 25
MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3399 8200 3413 8188 3415 8190 3419 8192
3420 8195 3426 8191 3430 8190 3434 8185
3405 8174 3397 8200
TIME...MOT...LOC 1810Z 065DEG 20KT 3433 8188 3414 8184
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:03 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 17, 11:03 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1103 AM EDT THU MAY 17 2012 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS THE AREA. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST THROUGH TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THROUGH THIS AFTERNOON...SOME SHOWERS REMAIN ACROSS THE CENTRAL MIDLANDS...WHICH IS CLOSE TO THE CENTER OF ONE SHORTWAVE MOVING THROUGH. WATER VAPOR LOOP IS SHOWING THE MAIN UPPER LOW STILL TRYING TO CUT OFF ACROSS CENTRAL GA AT THIS TIME. SHOWER AND THUNDERSTORM ACTIVITY SHOULD INCREASE AHEAD OF THE COLD POOL UPPER LOW THROUGH THE AFTERNOON HOURS...ESPECIALLY IN AREAS EAST OF THE MIDLANDS THAT WILL SEE MORE SUNSHINE AND HAVE INTERACTIONS WITH THE SEA BREEZE LATER ON IN THE DAY. HAVE RAISED POPS FOR MUCH OF THE AFTERNOON AND EARLY EVENING HOURS TO ACCOUNT FOR THE EXPECTED INCREASE IN ACTIVITY. AS FOR TEMPS...CURRENT CLOUD COVER AND NORTHEAST LOW-LEVEL FLOW HAS HELP TO KEEP CONDITIONS COOLER THAN INITIALLY EXPECTED. HAVE TRENDED TEMPS DOWNWARD SLIGHT TO ACCOUNT FOR THE COOLER START AND DELAYED WARMUP. TONIGHT...INITIAL GUIDANCE IS INDICATING THAT THE MAIN UPPER TROUGH AXIS WILL FINALLY SHIFT THROUGH AND EAST OF THE FORECAST AREA TONIGHT. HOWEVER...DO EXPECT ONE LAST ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO LINGER OVERNIGHT ALONG THE PRECIPITABLE WATER GRADIENT. LAST NIGHTS SPCWRF RUN SHOWS SCATTERED SHOWERS REDEVELOPING ACROSS THE MIDLANDS AND CSRA OVERNIGHT. THE NEW 12Z NAM IS IN SUPPORT OF THIS DEVELOPMENT ALSO. WITH THE COLD CORE LOW STILL IN THE VICINITY...MID LEVEL LAPSE RATES REMAIN SOMEWHAT STEEP OVERNIGHT...WHICH SHOULD HELP KEEP SHOWERS GOING OVERNIGHT IN SOME PLACES. WILL HOLD ON TO LOW CHANCE POPS THROUGH THE EARLY PART OF THE NIGHT...THEN GO WITH AT LEAST SLIGHT CHANCE FOR RAINFALL FOR THE REMAINDER OF THE NIGHT. OVERNIGHT LOWS WILL REMAIN NEAR NORMAL IN THE LOWER 60S ALTHOUGH SOME UPPER 50S ARE POSSIBLE IN THE NORTHERN MIDLANDS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A DRIER AIRMASS WILL SETTLE OVER THE FORECAST AREA ON FRIDAY WITH CONTINUED NORTHERLY FLOW AT THE SURFACE KEEPING THE ATMOSPHERE RELATIVELY STABLE. PRECIPITABLE WATER VALUES FALL BELOW AN INCH BY FRIDAY EVENING AND FALL TO AROUND A HALF INCH BY SATURDAY MORNING. WILL HOLD ON TO A SLIGHT CHANCE POP IN THE FAR EASTERN MIDLANDS FRIDAY AFTERNOON WITH THE SURFACE BOUNDARY JUST TO OUR EAST AND THE STRONG MOISTURE GRADIENT NEAR THAT AREA. DRY FRIDAY NIGHT AND SATURDAY. TEMPERATURES ON FRIDAY AND SATURDAY WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS AROUND 80 TO LOWER 80S. OVERNIGHT LOWS FRIDAY AND SATURDAY NIGHT WILL BE BELOW NORMAL AND FALL INTO THE 50S RESULTING FROM GOOD RADIATIONAL COOLING THROUGH A DRY ATMOSPHERE. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LITTLE CHANGE MADE DURING THIS PERIOD. MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO PINPOINT IN THE EXTENDED PERIODS. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... BELIEVE UPPER-LEVEL DIVERGENCE AHEAD OF THE DEVELOPING CUT-OFF LOW HAS HELPED TO SUPPORT SHOWERS AND THUNDERSTORMS THIS MORNING. THIS LIFT WILL PROBABLY DIMINISH TODAY...BUT COLD TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW WILL CONTINUE AND WITH SURFACE HEATING ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP. DID NOT INCLUDE THUNDERSTORMS IN THE TERMINAL FORECASTS BECAUSE OF TIMING AND COVERAGE UNCERTAINTY. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY OCCUR DURING THE EARLY MORNING HOURS FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 17, 3:29 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 329 AM EDT THU MAY 17 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 329 AM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON INSTABILITY AND COLD TEMPERATURES ALOFT COULD RESULT IN ISOLATED SEVERE STORMS. THE SLOW MOVING NATURE OF STORMS THAT DEVELOP WILL ALSO BRING THE POTENTIAL FOR ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 12:07 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1207 PM EDT THU MAY 17 2012
SCZ016-171630-
CHESTERFIELD-
1207 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 1230 PM EDT...
AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PAGELAND...MOVING SOUTHWEST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PAGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3482 8040 3471 8027 3461 8040 3462 8042
3463 8041 3464 8043 3466 8043 3471 8049
3477 8052 3482 8045 3482 8041
TIME...MOT...LOC 1607Z 045DEG 4KT 3471 8043Special weather statement, May 17, 12:32 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 PM EDT THU MAY 17 2012
SCZ020-021-171715-
FAIRFIELD-NEWBERRY-
1232 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 115 PM EDT...
AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER NORTHWESTERN FAIRFIELD COUNTY...MOVING
WEST AT 15 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3456 8116 3456 8115 3429 8137 3445 8160
3448 8156 3446 8155 3445 8153 3449 8149
3450 8143 3454 8143 3458 8142
TIME...MOT...LOC 1632Z 082DEG 12KT 3450 8139Local storm report, May 17, 12:58 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1258 PM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 4 SSW PAGELAND 34.72N 80.41W
05/17/2012 E0.75 INCH CHESTERFIELD SC PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL. THE HAIL BEGAN AS PEAS
SIZE THEN INCREASED TO PENNY SIZE. HAIL FELL FOR
APPROXIMATELY 15 MINUTES.
&&
VAUGHANLocal storm report, May 17, 1:18 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
118 PM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM FLOOD 5 NNE CAYCE 34.02N 81.04W
05/16/2012 RICHLAND SC LAW ENFORCEMENT
COLUMBIA POLICE REPORTED I277 AND BULL STREET IN COLUMBIA
TO BE FLOODED.
&&
LAMBERTYThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:03 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lexington, Richland, Saluda | 117 min |
| May 16, 8:23 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 37 min |
| May 16, 8:29 PM EDT | Special Weather Statement | CAE | Richland | 61 min |
| May 16, 9:05 PM EDT | Special Weather Statement | CAE | Richland | 55 min |
| May 16, 9:35 PM EDT | Flash Flood Warning | CAE | Richland | 76 min |
| May 16, 9:42 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 9 hr |
| May 16, 9:55 PM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 13 hr |
| May 17, 3:07 AM EDT | Special Weather Statement | CAE | Barnwell | 53 min |
| May 17, 3:53 AM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 112 min |
| May 17, 12:07 PM EDT | Special Weather Statement | CAE | Chesterfield | 23 min |
| May 17, 12:32 PM EDT | Special Weather Statement | CAE | Fairfield | 43 min |
| May 17, 1:01 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
| May 17, 2:39 PM EDT | Special Weather Statement | CAE | Kershaw, Lee | 51 min |
| May 17, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 42 min |
| May 17, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.